Alert archive / Nebraska / Tornado Warnings in 2023

Tornado Warning 22, NWS Omaha, NE

May 12, 2023Stanton County, Nebraska

NWS Omaha, NE issued this tornado warning at May 12, 2023, 5:00 PM CDT for Stanton County, Nebraska. It was in force for 45 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2023, 5:00 PM CDT (22:00 UTC)
Expired
May 12, 2023, 5:45 PM CDT
In force
45 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Stanton County, NE

The radar

The Omaha radar (KOAX), 93 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 5:03 PM CDTTSTM WND DMG9 Ssw Stanton, NEEAST SIDE OF A BARN MISSING. POSSIBLE TORNADO. DELAYED REPORT. TIME ESTIMATED FROM RADAR.
May 12, 5:17 PM CDTTORNADO4 Nne Leigh, NEAN EF-1 TORNADO TRACKED NORTHEAST FOR APPROXIMATELY 5 MILES IN STANTON COUNTY. THE MOST INTENSE DAMAGE OCCURRED AT A FARM NEAR THE START OF THE TRACK WHERE A HOG BARN WAS COMPLETELY DESTROYED AND DEBRIS WAS DEPOSITED UP TO A HALF MILE DOWNSTREAM. THERE WAS ALS
May 12, 5:34 PM CDTTORNADO3 N Stanton, NEAN EF-1 TORNADO TRACKED NORTH NORTHWEST FOR APPROXIMATELY 2.8 MILES ACROSS PART OF STANTON COUNTY. MOST OF THE TRACK OCCURRED IN DIFFICULT TO ACCESS AREAS BUT THE ASSESSMENT REVEALED THAT THIS WAS MOST LIKELY CAUSED BY A TORNADO. THE MOST INTENSE DAMAGE WAS NE
May 12, 5:39 PM CDTTORNADO7 Ese Stanton, NEUPDATED WITH NEW INFORMATION AND INCREASED RATING. AN INTERMITTENT TORNADO DAMAGE TRACK WAS NOTED ALONG THE WEST FLANK OF A FOCUSED AND ELONGATED AREA OF DOWNBURST WINDS. INITIAL DAMAGE WAS TO A CENTER PIVOT AND THREE WOODEN DOUBLE POSTED ELECTRICAL TRANSMISSI
May 12, 5:44 PM CDTTORNADO6 Ssw Pilger, NEAN INTERMITTENT TORNADO DAMAGE TRACK WAS NOTED ALONG THE WEST FLANK OF A FOCUSED AND ELONGATED AREA OF DOWNBURST WINDS. THE DAMAGE WAS LARGELY TO TREES ALTHOUGH THERE WERE A COUPLE OF FARM OUTBUILDINGS DAMAGED ALONG THE TRACK. ONE EAST-WEST ORIENTED TREELINE H
May 12, 5:46 PM CDTTSTM WND DMG5 N Stanton, NEREPORT FROM MPING: TREES UPROOTED OR SNAPPED; ROOF BLOWN OFF.
May 12, 5:55 PM CDTTSTM WND DMGPilger, NEUNOCCUPIED CAMPERS BLOWN OVER. MANY FARM STRUCTURES DAMAGED AND LARGE TREES SNAPPED AND BROKEN. POWERLINES AND LARGE TREES BLOCKING THE ROAD EAST OF STANTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this tornado warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 1:09 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2023-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 413 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2023-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
413 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

763 
WFUS53 KOAX 122200
TOROAX
NEC167-122245-
/O.NEW.KOAX.TO.W.0022.230512T2200Z-230512T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
500 PM CDT Fri May 12 2023

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  Central Stanton County in northeastern Nebraska...

* Until 545 PM CDT.
    
* At 500 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles north of Leigh, or 17 miles southeast of
  Norfolk, moving north at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Stanton around 520 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4174 9717 4175 9734 4208 9729 4207 9703
TIME...MOT...LOC 2200Z 184DEG 24KT 4181 9726 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Kern

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 12, 2:23 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, May 12, 2:23 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
223 PM CDT Fri May 12 2023

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 220 PM CDT Fri May 12 2023

Key Messages:

 - Strong to severe storms likely this afternoon and evening.

 - Environment capable of supporting tornadic storms.

 - Precip chances in play most of the forecast period.

Water vapor imagery this afternoon showing a tight upper circulation
lifting from northwest KS into southwest NE. System was nearly
stacked with surface reflection situated in s-central NE with
attendant warm front extending into w-central IA and dry line
extending through s-central NE into central KS.

Short term models are advertising ingredients coming together for
potential significant severe weather event over the CWA this
afternoon and evening. The upper low mentioned is expected to be in
central NE by 23Z with surface low riding along the NE/KS border.
Southerly flow ahead of the system will aid with drawing low level
moisture northward into the region with dew points in the mid
60s/PWS around 1.5" inches. Current analysis suggests environment is
already quite unstable despite thick cloud cover with MLCAPEs from
1500-2500 J/kg. Appears that storm initiation should occur along dry
line on nose of steep 0-3km lapse rates. Expect storms to rapidly
intensify along increasing boundary layer moisture convergence
axis/instability axis. Adequate environmental deep layer shear
roughly 40-50kt will be in place to promote rotating cells. And with
steep mid layer lapse rates atop increasing low level moisture
source, large hail threat will accompany any discrete storms. In
addition to this, ESRH values greater than 150 (m2/s2) will enhance
threat for tornadic storms. Storm motion for individual cells will
be north/northeasterly while overall motion for storm activity will
generally be easterly. Latest CAMs for the most part suggest storm
activity shifting into the IA CWA sometime around 01Z with
continuing threat for tornadic storms. Activity should clear the CWA
then toward midnight. In addition to all this, excessively heavy
rainfall is a distinct possibility accompanying stronger storms.
However, flash flooding may be mitigated due to the speedy nature of
individual cell movement.

As the upper low lifts from NE into southeast SD, main threat for
precip Saturday and Saturday night will be across the northern and
eastern periphery of the CWA. Weak isentropic upglide will keep
precip chance alive Sunday and Sunday night.

Otherwise, precip chances are in play Wednesday afternoon through
Thursday as a series of disturbances drop out of the Dakotas into
the central Plains.

Highs:
Sat - upper 70s/low 80s
Sun - upper 60s/mid 70s
Mon - low 70s
Tue - mid/upper 70s
Wed - low 80s
Thu - low 80s
Fri - low/mid 70S

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1140 AM CDT Fri May 12 2023

Regional obs showing a mix of MVFR/IFR conditions currently
across eastern NE. Main issue to contend with is anticipated
threat for strong/severe TSRA developing this afternoon. TSRA
activity is expected to initial along a boundary/dry line and
quickly intensify as they migrate to the northeast. Given this,
have included TEMPO groups to reflect this. Once storms clear
improvement to VFR expected. However, models advertising return of
MVFR cigs to all terminals toward 12Z Saturday morning.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...DEE
AVIATION...DEE
Hazardous weather outlook, May 12, 2:43 PM CDT, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
243 PM CDT Fri May 12 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-130945-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
243 PM CDT Fri May 12 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Saturday

There is an Enhanced Risk for severe weather late this afternoon
and evening. Storm initiation is expected along a dryline from
about Albion to Columbus to Lincoln, and then continue to develop
east southeast, while moving to the northeast. Severe storms
should move out of the local area toward midnight. All modes of
severe weather are possible, including large hail of 1 to 2
inches, damaging winds, flash flooding, and tornado or two.

Thunderstorm chances continue on Saturday over areas north of the
I-80 corridor.

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

There is a Marginal Risk for severe weather for northeast Nebraska
and western Iowa Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Local storm report, May 12, 4:42 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
442 PM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     HAIL             1 ENE HUMPHREY          41.69N 97.46W
05/12/2023  E0.75 INCH       PLATTE             NE   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&
Local storm report, May 12, 4:45 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
445 PM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     TORNADO          1 E TABLE ROCK          40.18N 96.07W
05/12/2023                   PAWNEE             NE   STORM CHASER

            ROPE TORNADO.

&&
Local storm report, May 12, 4:47 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
447 PM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             PLATTE CENTER           41.54N 97.49W
05/12/2023  E1.75 INCH       PLATTE             NE   PUBLIC

&&
Local storm report, May 12, 4:49 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
449 PM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND DMG     PAWNEE CITY             40.11N 96.16W
05/12/2023                   PAWNEE             NE   STORM CHASER

            4 INCH TREE LIMBS BLOWN DOWN.

&&
Local storm report, May 12, 4:52 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
452 PM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     TORNADO          2 S TABLE ROCK          40.15N 96.09W
05/12/2023                   PAWNEE             NE   LAW ENFORCEMENT

&&
Local storm report, May 12, 4:59 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
459 PM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             1 SW TABLE ROCK         40.17N 96.11W
05/12/2023  U1.25 INCH       PAWNEE             NE   PUBLIC

            REPORT FROM MPING: HALF DOLLAR (1.25 IN.).

&&

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 2:41 PM CDTSevere Thunderstorm WarningOAXBoone34 min
May 12, 2:47 PM CDTTornado WarningOAXAntelope, Boone32 min
May 12, 3:00 PM CDTSevere Thunderstorm WarningOAXBoone, Platte45 min
May 12, 3:04 PM CDTTornado WarningOAXPlatte41 min
May 12, 3:09 PM CDTSevere Thunderstorm WarningOAXButler, Lancaster, Saunders, Seward51 min
May 12, 3:26 PM CDTAreal Flood AdvisoryOAXBoone96 min
May 12, 3:27 PM CDTSevere Thunderstorm WarningOAXBoone, Platte48 min
May 12, 3:29 PM CDTTornado WarningOAXButler, Colfax, Platte23 min
May 12, 3:29 PM CDTTornado WarningOAXBoone, Madison, Platte46 min
May 12, 3:41 PM CDTTornado WarningOAXBoone, Madison, Platte49 min
May 12, 3:42 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Lancaster, Saunders, Seward39 min
May 12, 3:51 PM CDTAreal Flood AdvisoryOAXBoone, Platte106 min
May 12, 3:58 PM CDTTornado WarningOAXAntelope, Boone, Madison47 min
May 12, 4:03 PM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha, Pawnee, Richardson42 min
May 12, 4:10 PM CDTAreal Flood AdvisoryOAXBoone, Madison, Platte87 min
May 12, 4:15 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Platte30 min
May 12, 4:18 PM CDTTornado WarningOAXPlatte42 min
May 12, 4:20 PM CDTTornado WarningOAXMadison, Platte40 min
May 12, 4:24 PM CDTTornado WarningOAXButler, Colfax, Platte51 min
May 12, 4:26 PM CDTTornado WarningOAXJohnson, Nemaha, Pawnee49 min
May 12, 4:36 PM CDTSevere Thunderstorm WarningOAXButler, Colfax39 min
May 12, 4:44 PM CDTTornado WarningOAXMadison, Pierce28 min
May 12, 4:47 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXColfax, Madison, Platte, Stanton43 min
May 12, 4:50 PM CDTTornado Warning Tornado observedOAXJohnson, Nemaha, Pawnee, Richardson40 min
May 12, 4:58 PM CDTSevere Thunderstorm WarningOAXButler, Lancaster, Saunders, Seward62 min
May 12, 5:02 PM CDTTornado WarningOAXDodge, Saunders43 min
May 12, 5:07 PM CDTTornado WarningOAXColfax, Platte, Stanton38 min
May 12, 5:08 PM CDTTornado WarningOAXButler, Colfax, Dodge15 min
May 12, 5:11 PM CDTTornado WarningOAXMadison, Pierce11 min
May 12, 5:22 PM CDTTornado WarningOAXNemaha, Pawnee, Richardson38 min
May 12, 5:24 PM CDTTornado WarningOAXDodge, Saunders51 min
May 12, 5:26 PM CDTTornado Warning Tornado observedOAXDodge49 min
May 12, 5:31 PM CDTTornado Warning Tornado observedOAXColfax, Platte, Stanton30 min
May 12, 5:33 PM CDTAreal Flood AdvisoryOAXJohnson, Nemaha, Pawnee, Richardson110 min
May 12, 5:42 PM CDTTornado WarningOAXNemaha, Richardson48 min
May 12, 5:46 PM CDTTornado WarningOAXCuming, Stanton, Wayne44 min
May 12, 5:54 PM CDTTornado Warning Tornado observedOAXBurt, Cuming, Dodge66 min
May 12, 5:56 PM CDTAreal Flood AdvisoryOAXDodge13 min
May 12, 5:58 PM CDTFlash Flood WarningOAXNemaha2 hr
May 12, 6:01 PM CDTTornado WarningOAXDodge, Saunders, Washington45 min
May 12, 6:07 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXCuming, Dodge, Saunders38 min
May 12, 6:09 PM CDTFlash Flood WarningOAXDodge80 min
May 12, 6:09 PM CDTTornado WarningOAXKnox36 min
May 12, 6:21 PM CDTTornado WarningOAXCedar, Wayne39 min
May 12, 6:27 PM CDTSevere Thunderstorm WarningOAXNemaha, Otoe48 min
May 12, 6:29 PM CDTTornado WarningOAXNemaha12 min
May 12, 6:36 PM CDTAreal Flood AdvisoryOAXBurt, Cuming, Dodge98 min
May 12, 6:45 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXBurt, Cuming, Dodge, Saunders, Washington45 min
May 12, 6:49 PM CDTSevere Thunderstorm WarningOAXRichardson56 min
May 12, 6:51 PM CDTTornado WarningOAXNemaha24 min
May 12, 6:56 PM CDTTornado WarningOAXBurt, Dodge, Thurston, Washington36 min

Nearby

Tornado Warnings in Nebraska, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.